Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 224, NWS Wilmington, OH

August 19, 2017Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 19, 2017, 3:06 PM EDT for Licking County, Ohio. It was in force for 24 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 3:06 PM EDT (19:06 UTC)
Expired
Aug 19, 2017, 3:30 PM EDT
In force
24 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Licking County, OH

The radar

The Cincinnati radar (KILN), 131 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 3:26 PM EDTHAIL 15 Ene Johnstown, OH
Aug 19, 3:27 PM EDTHAIL 0.88Johnstown, OH
Aug 19, 3:27 PM EDTHAIL 1St. Louisville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS51 KILN 191906
SVRILN
OHC089-191930-
/O.NEW.KILN.SV.W.0224.170819T1906Z-170819T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
306 PM EDT SAT AUG 19 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Licking County in central Ohio...

* Until 330 PM EDT.

* At 306 PM EDT, a severe thunderstorm was located near Johnstown,
  moving southeast at 25 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. 

* Locations impacted include...
  Newark, Granville, Johnstown, Granville South, Alexandria,
  Hartford, St. Louisville and Fredonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4002 8251 4017 8276 4024 8276 4026 8275
      4019 8238
TIME...MOT...LOC 1906Z 292DEG 21KT 4020 8274 

HAIL...1.00IN
WIND...<50MPH
 
$$

Franks

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:22 PM EDT, 44 minutes earlier.

Area forecast discussion, Aug 19, 2:22 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
222 PM EDT Sat Aug 19 2017

.SYNOPSIS...
A few showers and thunderstorms will be possible today as a
weather system shifts through the Great Lakes. Skies will clear
tonight as strong high pressure builds into the Ohio Valley,
bringing several days of quiet weather. Temperatures will remain
seasonable for mid August with highs in the 80s and lows in the
60s. A strong cold front will shift through the area on Tuesday
evening with more showers and storms, before a much cooler and
drier airmass moves in for the middle and end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Most of the morning convection has come to an end, only a couple
of isolated showers in nrn KY are left. Don't expect these to
live for too much longer however.

Later this afternoon as H5 s/w trof axis swings through, a line
of convection is forecast to develop in nrn Ohio. The srn end of
this line could affect parts of Central Ohio. Went with 20 to 30
PoPs to cover this.

Highs in the lower to mid 80s still look good for this
afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
This will be a period of relatively quiet weather as the wave
from this afternoon shifts rapidly east bringing an end to any
early evening shower and thunderstorm threat. Should see clouds
dissipate quickly as good subsidence moves in.

Perhaps a little fog later tonight especially in the valleys as
good radiational cooling signature develops as 1020mb surface
high moves across Ohio with light flow and residual 60s
dewpoints.

Sunday to feature plenty of sun per forecast soundings from
19.00Z NAM/GFS. Most recent NAM runs however have been a little
more robust on low level moisture suggesting some deeper cumulus
is possible in the afternoon. But either way there should be
ample sunshine with highs well into the 80s on light winds.

Weak shortwave energy deamplifying as it crosses the Great Lakes
Sunday night shouldn't have much of an impact on an expected
clear/mostly clear night.

During this entire period, a bias-corrected MOS blend with minor
adjustments should perform quite well given rather
quiet/unchanging airmass, and this yields highs slightly above
normal and lows around normal.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Models remain in good agreement showing a broad area of surface
high pressure centered over the Mid-Atlantic region with its
influence stretching westward into the eastern Ohio Valley on
Monday. With the displacement of the high from the immediate
area and increasing low level warmth and moisture, a very
isolated afternoon shower/storm cannot be completely ruled out
Monday -- particularly across the northwestern third or so of
the FA. This being said, even with sufficient instability, there
is not any notable forcing mechanism to initiate such activity
(either at the surface or aloft), so maintained a dry fcst for
now.

The main item of interest for Monday will be the sky condition for
eclipse viewing. In addition to development of an afternoon Cu
field, do think there will be some thin cirrus streaming into
western parts of the area by Monday afternoon. There continues to be
some model variability on both the extent and thickness of such
cirrus, but anticipate it to be fairly thin in nature given current
data.

Monday will likely be the warmest day of the week with lack of
widespread dense cloud cover and the nudging of midlevel ridging
into the Ohio Valley (particularly evident on ECMWF solutions).
Highs in the upper 80s to around 90 degrees are expected area-wide.

Past Monday afternoon, attention will turn to the next system that
will impact the area on Tuesday. Model solutions continue to be in
remarkable agreement with the broad-scale features of Tuesday/s
system, including the general timing. 00Z solutions came in a bit
faster than previous runs, showing precipitation entering
northwestern parts of the FA as early as late Tuesday morning. This
initial activity would be isolated to scattered in nature, but
expect fairly substantial destabilization in the pre-frontal
environment Tuesday afternoon and evening. Although wind profiles
will be nearly unidirectional (WSW at sfc to W aloft) in nature,
wind field magnitudes should be sufficient to support scattered to
widespread thunderstorm development ahead of and/or along the
advancing cold front. With this in mind, did maintain likely PoPs
Tuesday afternoon and evening, but shifted time frame ahead by
several hours. Pcpn should end from NNW to SSE very early Wednesday
morning.

The front will bring a big change in airmass to the region, with
amplified upper-level troughing situated across the eastern third of
the country by Wednesday. The coolest day of the week may end up
being Thursday as a disturbance rotates around the broader-scale
trough and unseasonably cool temperatures aloft filter into the
region. Would not be entirely surprised to see near-record cool
temperatures at some point late this week. However, some airmass
modification is anticipated for Friday into next weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Convection has begun to pop in Central Ohio ahead of weak cold
front and H5 s/w. Have a VCTS in the CMH/LCK for the first
couple of hours of the taf period to cover this activity.

Latest radar image is showing some showers developing north of
CVG/LUK. Will have to keep an eye on this and see if VCSH is
needed farther south.

After the convection pulls off to the east. there could be some
left over scattered ac.

Guidance is suggesting that MVFR fog will develop aft 06Z. IFR
fog is expected in the river valleys. After the fog lifts on
Sunday, few to scattered cu should develop.

OUTLOOK...Thunderstorms are likely on Tuesday into Tuesday
evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Sites
SHORT TERM...Binau
LONG TERM...KC
AVIATION...Sites
Hazardous weather outlook, Aug 19, 2:09 PM EDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
209 PM EDT Sat Aug 19 2017

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>072-077-201815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
209 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Tuesday afternoon and
evening. Damaging wind and hail will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Tuesday.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-201815-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
209 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Tuesday afternoon and
evening. Damaging winds, hail, and heavy rain will be possible with
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Tuesday.

In the hours before

Special weather statement, Aug 19, 2:25 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
225 PM EDT SAT AUG 19 2017

OHZ056-191900-
Licking OH-
225 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LICKING COUNTY UNTIL 300
PM EDT...

At 224 PM EDT, radar indicated a strong thunderstorm near Granville,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Nickel size hail...

Locations impacted include...
Newark, Heath, Granville, Utica, Hanover, Granville South, Marne,
Alexandria, St. Louisville, Gratiot, Fredonia, State Route 310 at
State Route 161 and Brownsville.

This includes I-70 in Ohio mile marker 142 and near mile marker 144.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3996 8220 3995 8220 3995 8223 3993 8223
      4007 8268 4025 8261 4019 8219
TIME...MOT...LOC 1824Z 286DEG 20KT 4014 8256

Sites
Local storm report, Aug 19, 2:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
252 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             2 NW FALLSBURG          40.22N 82.27W
08/19/2017  M0.88 INCH       LICKING            OH   TRAINED SPOTTER

&&

JOHNF
Local storm report, Aug 19, 2:54 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
254 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             SUNBURY                 40.25N 82.86W
08/19/2017  E0.50 INCH       DELAWARE           OH   TRAINED SPOTTER

&&

ANOVAK
Local storm report, Aug 19, 2:58 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             SUNBURY                 40.25N 82.86W
08/19/2017  M1.25 INCH       DELAWARE           OH   BROADCAST MEDIA

&&

ANOVAK
Special weather statement, Aug 19, 3:00 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
300 PM EDT SAT AUG 19 2017

OHZ046-056-191930-
Licking OH-Delaware OH-
300 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DELAWARE AND
NORTHWESTERN LICKING COUNTIES UNTIL 330 PM EDT...

At 300 PM EDT, radar indicated a strong thunderstorm near Johnstown,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Penny size hail...

Locations impacted include...
Granville, Johnstown, Utica, Granville South, Alexandria, Hartford,
St. Louisville, Fredonia and US Route 62 at State Route 661.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4005 8254 4021 8285 4029 8281 4029 8275
      4028 8275 4027 8248 4025 8248 4024 8235
TIME...MOT...LOC 1900Z 284DEG 24KT 4022 8275

Franks

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:25 PM EDTSpecial Weather StatementILNLicking35 min
Aug 19, 2:28 PM EDTSevere Thunderstorm WarningILNLicking47 min
Aug 19, 3:00 PM EDTSpecial Weather StatementILNLicking30 min
Aug 19, 3:29 PM EDTSevere Thunderstorm WarningILNLicking46 min
Aug 19, 4:26 PM EDTSpecial Weather StatementILNFranklin34 min
Aug 19, 4:40 PM EDTSpecial Weather StatementILNBrown35 min
Aug 19, 4:48 PM EDTSevere Thunderstorm WarningILNAdams, Brown, Highland27 min
Aug 19, 4:51 PM EDTAreal Flood AdvisoryILNLicking3 hr
Aug 19, 5:15 PM EDTSevere Thunderstorm WarningILNAdams, Brown30 min
Aug 19, 5:45 PM EDTSevere Thunderstorm WarningILNAdams, Brown45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.